Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Involutions and characters of upper triangular matrix groups


Authors: I. M. Isaacs and Dikran B. Karagueuzian
Journal: Math. Comp. 74 (2005), 2027-2033
MSC (2000): Primary 20C15; Secondary 20D15
Published electronically: March 24, 2005
MathSciNet review: 2164110
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the realizability over $\mathbb{R} $ of representations of the group $U(n)$ of upper-triangular $n \times n$ matrices over $\mathbb{F} _2$. We prove that all the representations of $U(n)$ are realizable over $\mathbb R$ if $n \leq 12$, but that if $n \geq 13$, $U(n)$ has representations not realizable over $\mathbb R$. This theorem is a variation on a result that can be obtained by combining work of J. Arregi and A. Vera-López and of the authors, but the proof of the theorem in this paper is much more natural.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 20C15, 20D15

Retrieve articles in all journals with MSC (2000): 20C15, 20D15


Additional Information

I. M. Isaacs
Affiliation: Mathematics Department, University of Wisconsin at Madison, Madison, Wisconsin 53706
Email: isaacs@math.wisc.edu

Dikran B. Karagueuzian
Affiliation: Mathematics Department, Binghamton University, Binghamton, New York, 13902-6000
Email: dikran@math.binghamton.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-05-01705-9
PII: S 0025-5718(05)01705-9
Keywords: Character theory, finite groups, p-groups
Received by editor(s): August 6, 2002
Received by editor(s) in revised form: February 24, 2004
Published electronically: March 24, 2005
Additional Notes: The research of the second author was partially supported by an N.S.F. Postdoctoral Fellowship, the MPIM-Bonn, and the CRM-Barcelona.
Article copyright: © Copyright 2005 American Mathematical Society